Skip to main content

Faster Parameterized Algorithms for Deletion to Split Graphs


An undirected graph is said to be split if its vertex set can be partitioned into two sets such that the subgraph induced on one of them is a complete graph and the subgraph induced on the other is an independent set. We initiate a systematic study of parameterized complexity of the problem of deleting the minimum number of vertices or edges from a given input graph so that the resulting graph is split. We give efficient fixed-parameter algorithms and polynomial sized kernels for the problem. More precisely,

  1. 1.

    for Split Vertex Deletion, the problem of determining whether there are k vertices whose deletion results in a split graph, we give an \({\mathcal{O}}^{*}(2^{k})\) algorithm (\({\mathcal{O}}^{*}()\) notation hides factors that are polynomial in the input size) improving on the previous best bound of \({\mathcal{O}}^{*} (2.32^{k})\). We also give an \({\mathcal{O}}(k^{3})\)-sized kernel for the problem.

  2. 2.

    For Split Edge Deletion, the problem of determining whether there are k edges whose deletion results in a split graph, we give an \({\mathcal{O}}^{*}( 2^{ {\mathcal{O}}(\sqrt{k}\log k) } )\) algorithm. We also prove the existence of an \({\mathcal{O}}(k^{2})\) kernel.

In addition, we note that our algorithm for Split Edge Deletion adds to the small number of subexponential parameterized algorithms not obtained through bidimensionality (Demaine et al. in J. ACM 52(6): 866–893, 2005), and on general graphs.

This is a preview of subscription content, access via your institution.

Fig. 1


  1. 1.

    Abu-Khzam, F.: A kernelization algorithm for d-hitting set. J. Comput. Syst. Sci. 76(7), 524–531 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  2. 2.

    Alon, N., Lokshtanov, D., Saurabh, S.: Fast FAST. In: Albers, S., Marchetti-Spaccamela, A., Matias, Y., Nikoletseas, S.E., Thomas, W. (eds.) Automata, Languages and Programming, 36th International Colloquium, ICALP 2009, Rhodes, Greece, 5–12 July 2009, Proceedings, Part I. Lecture Notes in Computer Science, vol. 5555, pp. 49–58. Springer, Berlin (2009)

    Google Scholar 

  3. 3.

    Cai, L.: Fixed-parameter tractability of graph modification problems for hereditary properties. Inf. Process. Lett. 58(4), 171–176 (1996)

    Article  MATH  Google Scholar 

  4. 4.

    Cai, L., Juedes, D.: On the existence of subexponential parameterized algorithms. J. Comput. Syst. Sci. 67, 789–807 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  5. 5.

    Cygan, M., Pilipczuk, M.: Split vertex deletion meets vertex cover: new fixed-parameter and exact exponential-time algorithms. Inf. Process. Lett. 113(5–6), 179–182 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  6. 6.

    Demaine, E.D., Fomin, F.V., Hajiaghayi, M.T., Thilikos, D.M.: Subexponential parameterized algorithms on bounded-genus graphs and h-minor-free graphs. J. ACM 52(6), 866–893 (2005)

    Article  MathSciNet  Google Scholar 

  7. 7.

    Downey, R.G., Fellows, M.R.: Parameterized Complexity. Springer, Berlin (1999)

    Book  Google Scholar 

  8. 8.

    Flum, J., Grohe, M.: Parameterized Complexity Theory. Texts in Theoretical Computer Science. An EATCS Series. Springer, Berlin (2006)

    Google Scholar 

  9. 9.

    Földes, S., Hammer, P.: Split graphs. Congr. Numer. 19, 311–315 (1977)

    Google Scholar 

  10. 10.

    Fomin, F.V., Kratsch, S., Pilipczuk, M., Pilipczuk, M., Villanger, Y.: Tight bounds for parameterized complexity of cluster editing. In: Portier, N., Wilke, T. (eds.) 30th International Symposium on Theoretical Aspects of Computer Science, STACS 2013, 27 February–2 March 2013, Kiel, Germany, LIPIcs, vol. 20, pp. 32–43. Schloss Dagstuhl—Leibniz-Zentrum fuer Informatik, Wadern (2013)

    Google Scholar 

  11. 11.

    Fomin, F.V., Villanger, Y.: Subexponential parameterized algorithm for minimum fill-in. In: Rabani, Y. (ed.) Proceedings of the Twenty-Third Annual ACM-SIAM Symposium on Discrete Algorithms, SODA 2012, Kyoto, Japan, 17–19 January 2012, pp. 1737–1746. SIAM, Philadelphia (2012)

    Chapter  Google Scholar 

  12. 12.

    Fujito, T.: A unified approximation algorithm for node-deletion problems. Discrete Appl. Math. 86, 213–231 (1998)

    Article  MATH  MathSciNet  Google Scholar 

  13. 13.

    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Academic Press, New York (1980)

    MATH  Google Scholar 

  14. 14.

    Guo, J.: Problem kernels for NP-complete edge deletion problems: split and related graphs. In: Proceedings of the 18th International Conference on Algorithms and Computation, ISAAC’07, pp. 915–926. Springer, Berlin, Heidelberg (2007)

    Google Scholar 

  15. 15.

    Hammer, P.L., Simeone, B.: The splittance of a graph. Combinatorica 1(3), 275–284 (1981)

    Article  MATH  MathSciNet  Google Scholar 

  16. 16.

    Heggernes, P., Mancini, F.: Minimal split completions. Discrete Appl. Math. 157(12), 2659–2669 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  17. 17.

    Heggernes, P., van ’t Hof, P., Jansen, B.M.P., Kratsch, S., Villanger, Y.: Parameterized complexity of vertex deletion into perfect graph classes. In: Owe, O., Steffen, M., Telle, J.A. (eds.) Proceedings of the Fundamentals of Computation Theory—18th International Symposium, FCT 2011, Oslo, Norway, 22–25 August 2011. Lecture Notes in Computer Science, vol. 6914, pp. 240–251. Springer, Berlin (2011).

    Google Scholar 

  18. 18.

    Lewis, J.M., Yannakakis, M.: The node-deletion problem for hereditary properties is NP-complete. J. Comput. Syst. Sci. 20(2), 219–230 (1980)

    Article  MATH  MathSciNet  Google Scholar 

  19. 19.

    Lokshtanov, D., Narayanaswamy, N.S., Raman, V., Ramanujan, M.S., Saurabh, S.: Faster parameterized algorithms using linear programming. CoRR abs/1203.0833 (2012)

  20. 20.

    Lund, C., Yannakakis, M.: On the hardness of approximating minimization problems. J. ACM 41, 960–981 (1994)

    Article  MATH  MathSciNet  Google Scholar 

  21. 21.

    Marx, D.: Chordal deletion is fixed-parameter tractable. Algorithmica 57(4), 747–768 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  22. 22.

    Marx, D., Schlotter, I.: Obtaining a planar graph by vertex deletion. Algorithmica 62(3–4), 807–822 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  23. 23.

    Natanzon, A., Shamir, R., Sharan, R.: Complexity classification of some edge modification problems. Discrete Appl. Math. 113(1), 109–128 (2001)

    Article  MATH  MathSciNet  Google Scholar 

  24. 24.

    Tyshkevich, R.I., Chernyak, A.A.: Yet another method of enumerating unmarked combinatorial objects. Math. Notes - Ross. Akad. 48, 1239–1245 (1990)

    Article  MATH  MathSciNet  Google Scholar 

Download references


We wish to thank Venkatesh Raman and Saket Saurabh for the insightful discussions which led to this work. We also thank the anonymous referees and the editors for their valuable comments.

Author information



Corresponding author

Correspondence to Ashutosh Rai.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Ghosh, E., Kolay, S., Kumar, M. et al. Faster Parameterized Algorithms for Deletion to Split Graphs. Algorithmica 71, 989–1006 (2015).

Download citation


  • Parameterized complexity
  • Deletion problems
  • Split graphs
  • Subexponential algorithm